Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2020, 3:47 PM MDT for Bowman County, North Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2020, 3:47 PM MDT (21:47 UTC)
- Expired
- Jun 14, 2020, 4:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Bowman County, ND
The radar
The Rapid City radar (KUDX), 215 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:07 PM MDT | HAIL 1.25 | 8 Wsw Bowman Haley Dam, ND | |
| Jun 14, 4:10 PM MDT | HAIL 1.75 | 8 W Bowman Haley Dam, ND | ALONG HIGHWAY 85. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WUUS53 KBIS 142147
SVRBIS
NDC011-142230-
/O.NEW.KBIS.SV.W.0035.200614T2147Z-200614T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
347 PM MDT Sun Jun 14 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Bowman County in southwestern North Dakota...
* Until 430 PM MDT.
* At 347 PM MDT, a severe thunderstorm was located near Table
Mountain, or 20 miles north of Buffalo, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Bowman County, including the following locations...
Bowman Haley Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 10367 4616 10340 4595 10309
TIME...MOT...LOC 2147Z 230DEG 22KT 4588 10359
HAIL...1.50IN
WIND...60MPH
$$
MJONES1 follow-up statement
404
WWUS53 KBIS 142207
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
407 PM MDT Sun Jun 14 2020
NDC011-142230-
/O.CON.KBIS.SV.W.0035.000000T0000Z-200614T2230Z/
Bowman ND-
407 PM MDT Sun Jun 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN BOWMAN COUNTY...
At 407 PM MDT, a severe thunderstorm was located 11 miles north of
Ludlow, or 13 miles south of Bowman, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bowman Haley Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 10359 4616 10340 4595 10309
TIME...MOT...LOC 2207Z 240DEG 25KT 4599 10339
HAIL...1.75IN
WIND...60MPH
$$
MJONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:41 PM MDT, 6 minutes earlier.
Area forecast discussion, Jun 14, 3:41 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 441 PM CDT Sun Jun 14 2020 .MESOSCALE DISCUSSION... Issued at 441 PM CDT Sun Jun 14 2020 At 320 PM MDT, a supercell in northern Harding County in northwest South Dakota was showing signs of splitting. A slight anticyclonic curvature on RAP hodographs may actually favor left movers. However, current radar trends are favoring the right mover. Later in time, straight-line hodographs will continue to favor splitting storms. Right moving supercells that are able to sustain will likely remain in an environment that favors discrete storms. A north-to-south oriented surface boundary near the ND/MT border is becoming more evident on satellite with an increasing cu field along the convergence zone. This boundary remains slightly farther west than models suggested, likely due to a remnant outflow boundary from earlier convection. A weak capping inversion may still be in place here, but if deep moist convection can initiate, a multicellular mode would be favored. Water vapor suggests better mid level forcing remains upstream of this area. && .UPDATE... Issued at 324 PM CDT Sun Jun 14 2020 This update is for the severe thunderstorm watch 281 for west and much of central North Dakota through 11 pm CDT. && .SHORT TERM...(This evening through Monday) Issued at 211 PM CDT Sun Jun 14 2020 This afternoon, a surface trough/cold front was located on the Montana/North Dakota border. Scattered showers have moved through the west half of the state so far today, and these appear associated with warm advection ahead of the low. The area in central North Dakota still remains well capped. Also clouds have kept temperatures cool across much of the west so far. Several strong cells have formed in west central North Dakota in an area of weak cap strength and clearing skies. CAM models agree in developing a line of storms along the cold front that will move east into central North Dakota by mid evening. Scattered severe storms are forecast along the front, probably around and after 4 pm CDT. Initial storm mode will be discrete with large hail as the shear will be more perpendicular to the frontal boundary, but more linear modes will lead to a mixed hail and wind threat evolving as the mid evening hours approach. After this evening, the overnight will see the front move through with cooler and drier air expected. Overnight lows tonight in the lower 50s west to around 70 east. Monday will be partly to mostly sunny with surface high pressure moving through the region. Highs should be in the mid 70s to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 211 PM CDT Sun Jun 14 2020 Global models in general agreement with h5 upper low across the northwest CONUS moving east with multiple shortwaves impacting the northern plains this week. This will lead to an active week with scattered to numerous showers and thunderstorms through the period. Tuesday will be warm, with highs in the low to mid 90s, cooling to the 70s and mid 80s the rest of the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1232 PM CDT Sun Jun 14 2020 Hazards to aviation focused on a line of thunderstorms forecast to develop along an eastward moving cold front currently along the Montana and North Dakota border. This will impact KXWA/KMOT-KBIS-KDIK locations between 21z and 02z this afternoon and evening. Otherwise VFR conditions. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for NDZ005-013-023-025- 036-037-047-048-050-051. && MESOSCALE...Hollan UPDATE...WAA SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jun 14, 2:27 PM MDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 327 PM CDT Sun Jun 14 2020 NDZ023-025-036-037-047-048-050-051-152030- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 327 PM CDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A wind advisory is in effect through the early evening. Expect sustained winds around 30 mph with gusts to 50 mph. See www.weather.gov for additional information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>022-034-035-042-045-046-152030- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons- 327 PM CDT Sun Jun 14 2020 /227 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across central North Dakota this evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this evening. NDZ001-002-009-010-017-018-031>033-040-041-043-044-152030- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 327 PM CDT Sun Jun 14 2020 /227 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across western North Dakota this afternoon and early evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon and early this evening. waa
In the hours before
Special weather statement, Jun 14, 1:08 PM MDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Bismarck ND 208 PM CDT Sun Jun 14 2020 NDZ017-142000- McKenzie ND- 208 PM CDT Sun Jun 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCKENZIE COUNTY UNTIL 300 PM CDT/200 PM MDT/... At 207 PM CDT/107 PM MDT/, a strong thunderstorm was located 15 miles west of Grassy Butte, or 29 miles southwest of Watford City, moving north at 45 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Watford City, Alexander, Arnegard, Theodore Roosevelt National Park North Unit and Rawson. LAT...LON 4789 10364 4783 10311 4733 10333 4733 10380 TIME...MOT...LOC 1907Z 193DEG 40KT 4743 10357 MJONES
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:31 AM MDT | Wind Advisory | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more | 17 hr |
| Jun 14, 1:08 PM MDT | Special Weather Statement | BIS | McKenzie | 52 min |
| Jun 14, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 43 min |
| Jun 14, 4:43 PM MDT | Special Weather Statement | BIS | Golden Valley | 17 min |
| Jun 14, 4:50 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 55 min |
| Jun 14, 4:58 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger | 62 min |
| Jun 14, 5:22 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 53 min |
| Jun 14, 5:35 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 40 min |
| Jun 14, 5:40 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 50 min |
| Jun 14, 5:45 PM MDT | Special Weather Statement | BIS | McKenzie | 15 min |
| Jun 14, 5:55 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.